Tennessee, 2007

Hail and Damaging Winds in Tennessee, July 18 to 19, 2007

July 18 to 19, 2007 · NWS MRX · 16 events in 10 counties and zones

Pulse thunderstorms developed each afternoon due to strong insolation.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Pulse thunderstorms developed each afternoon due to strong insolation.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 18, 9:22 AM EST, 3 hours 53 minutes earlier.

Area forecast discussion, Jul 18, 9:22 AM EST, 3 hours 53 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
1022 AM EDT WED JUL 18 2007

.DISCUSSION...
SCATTERED MORNING CONVECTION MAINLY OVER SOUTHEAST COUNTIES
NOW...AND MOVING SLOWLY SOUTHEAST. MAY SEE SOME MORE LATER WITH THE
AFTERNOON HEATING...SO WILL LEAVE POPS AS THEY ARE. WILL MAKE A FEW
TWEAKS TO TEMPS...SKY...AND WINDS...BUT OVERALL CURRENT FORECAST
LOOK REASONABLE. UPDATE OUT SOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  91  70  91  72  84 /  40  20  30  50  50
KNOXVILLE MCGHEE TYSON AIRPORT, TN  90  71  91  72  83 /  30  20  30  50  50
OAK RIDGE, TN  91  71  91  71  82 /  30  20  30  50  50
TRI CITIES AIRPORT, TN  89  66  87  68  81 /  30  20  40  50  50

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

LDW
Hazardous weather outlook, Jul 18, 2:22 AM EST, 10 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
322 AM EDT WED JUL 18 2007

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-190730-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
322 AM EDT WED JUL 18 2007 /222 AM CDT WED JUL 18 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A COLD FRONT AND AN UPPER LEVEL TROUGH WILL APPROACH FROM THE
NORHTWEST ON THURSDAY NIGHT AND FRIDAY. AT THIS TIME THERE APPEARS
TO BE POTENTIAL FOR ORGANIZED THUNDERSTORMS...SOME OF WHICH COULD
BE STRONG TO SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER NETWORK ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 18, 12:25 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
125 PM EDT WED JUL 18 2007

TNZ099-100-181830-
BRADLEY-HAMILTON-
125 PM EDT WED JUL 18 2007

...A STRONG THUNDERSTORM WAS AFFECTING BRADLEY AND HAMILTON
COUNTIES...

AT 124 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HARRISON...MOVING SOUTHEAST AT 15 MPH.

WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

IN ADDITION TO GUSTY WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS
OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS
ONE OF NATURES PRIMARY KILLERS. REMEMBER...IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

DH
Special weather statement, Jul 18, 12:27 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
127 PM EDT WED JUL 18 2007

TNZ083>085-181830-
MCMINN-MEIGS-RHEA-
127 PM EDT WED JUL 18 2007

...A STRONG THUNDERSTORM WAS AFFECTING MEIGS AND RHEA COUNTIES...

AT 124 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF SPRING CITY...MOVING SOUTH
AT 10 MPH.

THIS STORM WILL BE NEAR...
  DECATUR BY 155 PM EDT.

WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

IN ADDITION TO GUSTY WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS
OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS
ONE OF NATURES PRIMARY KILLERS. REMEMBER...IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

DH
Special weather statement, Jul 18, 1:03 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
203 PM EDT WED JUL 18 2007

TNZ016-039-040-042-070-181900-
HAMBLEN-HAWKINS-JEFFERSON-NORTHWEST COCKE-NORTHWEST GREENE-
203 PM EDT WED JUL 18 2007

...STRONG THUNDERSTORMS WERE AFFECTING COCKE...GREENE...HAMBLEN...
HAWKINS AND JEFFERSON COUNTIES...

AT 158 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ROGERSVILLE TO
RUTLEDGE...MOVING SOUTHEAST AT 15 MPH.

THESE STORMS WILL BE NEAR...
  RUSSELLVILLE BY 235 PM EDT.
  NEW MARKET BY 250 PM EDT.
  MORRISTOWN BY 255 PM EDT.
  5 MILES NORTHEAST OF JEFFERSON CITY BY 300 PM EDT.

PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THESE
STORMS.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

DH

The radar

The Knoxville radar (KMRX), 8 km away, was scanning. The volume nearest the first event began at 18:15 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Grainger

When
July 18, 1:15 PM EST
Where
Grainger County, 1.67 mi W of New Corinth
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.220, -83.460

Several trees were reported down on highway 375.

Thunderstorm Wind, Hamblen

When
July 18, 1:35 PM EST
Where
Hamblen County, 0.89 mi SW of Pineville
Measured
55 kt (63 mph) estimated gust
Reported by
Utility Company
Coordinates
36.210, -83.260

A tree fell downing a power line in the process on Thompson Creek Road.

Thunderstorm Wind, Cocke

When
July 18, 1:50 PM EST
Where
Cocke County, 0.89 mi SW of Northport
Measured
60 kt (69 mph) estimated gust
Reported by
Utility Company
Coordinates
35.960, -83.190

From approximately 250 to 330 pm EDT several trees and power lines were reported down across the eastern two thirds of the county.

Thunderstorm Wind, Hamblen

When
July 18, 1:50 PM EST
Where
Hamblen County, 1.31 mi WNW of Alpha
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.190, -83.400

One tree fell onto and damaged a home on Millrace Road.

Thunderstorm Wind, Jefferson

When
July 18, 1:55 PM EST
Where
Jefferson County, 1.12 mi E of Fielden Store
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.150, -83.530

A few trees were reported down along Highway 92 near Cherokee Dam.

Thunderstorm Wind, Greene

When
July 18, 2:05 PM EST to 2:15 PM EST
Where
Greene County, 0.56 mi E of Greeneville
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.170, -82.820

From approximately 305 pm to 315 pm EDT six trees were downed across the northern third of the county.

Thunderstorm Wind, Cocke

When
July 18, 2:30 PM EST
Where
Cocke County, 1.49 mi NNW of High Pt
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.120, -83.180

One tree was reported down on Highway 160 near the Hamblen county border.

Thunderstorm Wind, Marion

When
July 18, 2:30 PM CST
Where
Marion County, 0.1 mi S of Jasper
Measured
55 kt (63 mph) estimated gust
Reported by
Utility Company
Coordinates
35.079, -85.630

Two trees and some power lines were reported down in Jasper.

Thunderstorm Wind, Roane

When
July 19, 3:32 PM EST
Where
Roane County, 0.56 mi W of Harriman
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.930, -84.560

Trees were reported down on homes in Harriman.

Thunderstorm Wind, Morgan

When
July 19, 3:35 PM EST
Where
Morgan County, 1.78 mi SW of Oakdale
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.960, -84.590

Two trees were reported down on highway 328 ten miles south of Wartburg.

Thunderstorm Wind, Monroe

When
July 19, 4:00 PM EST
Where
Monroe County, 0.56 mi E of Madisonville
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.520, -84.360

One tree was reported down on power lines in Madisonville.

Thunderstorm Wind, Roane

When
July 19, 4:05 PM EST
Where
Roane County, 0.56 mi W of Harriman
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.930, -84.560

Numerous trees were reported down in Harriman and the surrounding vicinity.

Thunderstorm Wind, Grainger

When
July 19, 4:30 PM EST
Where
Grainger County, 0.89 mi SE of Blaine
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.140, -83.690

Several trees were reported down in Blaine.

Thunderstorm Wind, Hamblen

When
July 19, 4:35 PM EST
Where
Hamblen County, 1.31 mi WSW of Morristown
Measured
60 kt (69 mph) estimated gust
Reported by
NWS Employee
Coordinates
36.210, -83.300

Several trees were reported down along Panther Creek Road.

Hail, Jefferson

When
July 19, 4:40 PM EST
Where
Jefferson County, 1.49 mi NNW of Keister
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
36.140, -83.460

Nickel size hail was reported two miles northeast of Jefferson City.

Thunderstorm Wind, Carter

When
July 19, 5:45 PM EST
Where
Carter County, Elizabethton
Measured
56 kt (64 mph) estimated gust
Reported by
Newspaper
Coordinates
36.350, -82.220

Several trees were reported down in downtown Elizabethton. Also, two utility poles were downed. One fell into a building breaking a small window. The other pole fell near Elizabethton Federal.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2007Every state in 2007This day in weather historyWarnings in Tennessee, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 39575, 39592, 39596, 39601, 39602, 39604, 39607, 39606, 39614, 39615, 39616, 39619, 39620, 39621, 39622, 40712.